Understanding Why Opiates Make You Nauseous

Opiates are a class of drugs that include prescription painkillers, as well as illegal drugs like heroin. Prescription opioids are intended to be used by people who have moderate to severe levels of pain, often following surgery or an injury. While opioids do have therapeutic benefits regarding helping people manage serious or chronic pain, they also have a lot of potential risks as well.

There are hundreds of millions of opiate prescriptions written each year, and these drugs are highly addictive. The brain also builds a tolerance to them quickly, so people become physically dependent on them and take high doses, or move on to more potent drugs to achieve the same high.

Unfortunately, a lot of heroin addictions begin as someone using a prescription painkiller.

Regardless of whether you’re using opiates to control pain, as prescribed by your doctor, or you’re abusing opioids, there is the potential for a lot of adverse side effects, in addition to the possibility of abuse.

The Difference Between Ice and Meth
Before exploring the specific reasons why opiates make you nausea and can cause vomiting, it’s useful to have an overview of how these drugs work and the areas of the brain and body that are impacted by their use.

Opioids bind to opioid receptors located throughout the brain and spinal cord. They reduce messages and feelings of pain, but they can also flood the brain with dopamine which is why people say they get a rush of pleasure or euphoria when using them.

There are potential opioid side effects along with nausea that include drowsiness and constipation. Along with the side effects that can occur when taking opioids, when using these drugs, people also tend to develop a tolerance for them quickly and then a dependence. This means someone gets so used to having opioid in their system that if they stop taking it, they experience withdrawal symptoms that can also include nausea and vomiting, as well as general pain, anxiety and emotional disturbances.

There are a few reasons why opiates make you nauseous. Sometimes there is the misconception that the reason why opiates make you nauseous is because it’s an allergy to these drugs or medications, but as with most other side effects of opioids, it’s actually because of how the brain functions.

Opioid-induced nausea occurs because of something called the chemoreceptor trigger zone, and also the medullary vomiting center.

The chemoreceptor trigger zone (CTZ), is a ventricle in the brain that is triggered when it detects substances not meant to be in the blood. It’s located in the medulla oblongata, and it works by receiving input from drugs or hormones and triggering other areas of the brain to induce vomiting. There are certain neurotransmitters that can be triggered when someone takes opioids, which is why opiates cause nausea and vomiting. Basically, if someone is nauseous from opiates, it’s probably because their CTZ detected that and sent a message that it was a toxic chemical.

Another reason why opiates make you nausea is because taking them can trigger a simulation of their vestibular function, which creates a sensation that feels like spinning. That can lead to nausea.

With that being said, there are some specific things to note about why opiates make you nauseous, and why people might experience this symptom differently.

First, not all opioids necessarily create the same level of nausea. There has been some evidence indicating morphine and codeine tend to lead to the most nausea, but this could also be because they’re among the most frequently prescribed opiates.

Some patients just seem to be naturally more predisposed to feel nauseous when they take opiates than others, and this probably just boils down to individual and genetic differences.

Also, most people rapidly develop a tolerance to the effects of why opiates make them nauseous, so within a period of days the nausea of subsides after people initially start using these drugs.

Another specific scenario where opiates cause nausea is actually during withdrawal. If someone has been regularly using opiates and they then attempt to stop using them, particularly if they go cold turkey and stop suddenly, they will very likely experience nausea and vomiting.

Many of the body’s systems are so heavily impacted by the use of opiates that when a person stops using them suddenly, those systems go into overdrive trying to stabilize and compensate for the lack of the presence of the drug.

To sum up why opiates make you nauseous, it’s a bit of a complicated process that involves the certain areas of the brain and opioid receptors that are activated when these drugs are taken, as well as an action of the brain that tends to create the feeling of spinning. While the reasons why opiates cause nausea may subside after a few days of taking them, nausea often returns when someone is in withdrawal from these drugs as well.

Bullen, J., & Garrett, N. (2017, February 19). What happens to your body when you use ice? Retrieved from http://www.abc.net.au/news/health/2017-02-20/ice-what-happens-to-your-body-when-you-use-the-drug/8275654

Drug Info. (2016, December 14). Ice, speed & other methamphetamines. Retrieved from http://druginfo.sl.nsw.gov.au/drugs/a-to-z-of-drugs/ice-speed-other-methamphetamines

National Drugs Campaign. (2017, May 24). The facts about ice. Retrieved from https://positivechoices.org.au/teachers/methamphetamine-factsheet

National Institute on Drug Abuse. (2013, September). What is methamphetamine? Retrieved from https://www.drugabuse.gov/publications/research-reports/methamphetamine/what-methamphetamine

Sky News. (2015, July 8). Inside Mexico’s Infamous Meth ‘Super Labs’. Retrieved from http://news.sky.com/story/inside-mexicos-infamous-meth-super-labs-10353255

Understanding Why Opiates Make You Nauseous
2 (40%) 2 votes